Oklahoma, 2011

Hail in Oklahoma, October 17, 2011

October 17, 2011 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed along and behind a cold front as it moved rapidly into northeastern Oklahoma during the early evening hours. The stronger storms produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along and behind a cold front as it moved rapidly into northeastern Oklahoma during the early evening hours. The stronger storms produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 17, 5:28 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 17, 5:28 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
628 PM CDT MON OCT 17 2011

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FAST MOVING COLD FRONT SOUTH OF THE KBVO/KTUL/KRVS TAF
SITES WILL SWEEP THROUGH KMLC/KFYV/KXNA AND KFSM BY 02-03Z.
SHOWERS/THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND BEHIND
THE FRONT...ALTHOUGH CONDITIONS WILL LIKELY REMAIN JUST ABOVE
MVFR CATEGORIES. LOWERS CIGS POSSIBLE OVERNIGHT AS THE
COLD FRONT MOVES EAST OF THE REGION. GUSTY NORTHWEST WINDS
WILL PERSIST THROUGH MOST OF THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 242 PM CDT MON OCT 17 2011/

DISCUSSION...
COLD FRONT CLEARLY EVIDENT ON OKLAHOMA MESONET THIS AFTERNOON...
NEAR A BARTLESVILLE...RED ROCK...FREDRICK LINE. LOW LEVEL MOISTURE
POOLING/SURFACE HEATING HAS ALLOWED ATMOSPHERE TO BECOME UNSTABLE
ALONG/AHEAD OF BOUNDARY WITH LIFTED INDICES RUNNING AROUND -5
DEG/C. SHOWERS/THUNDERSTORMS WILL LIKELY DEVELOP BY LATE AFTERNOON
ALONG FRONT AS STRONG UPPER LEVEL TROUGH/JET MAX MOVES INTO THE
REGION. ALTHOUGH INSTABILITY/MOISTURE WILL NOT BE OVERLY
IMPRESSIVE...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE EVENING HOURS GIVEN THE MODERATE DEEP LAYER SHEAR/LOW WET BULB
ZERO HEIGHTS. STORMS SHOULD BECOME INCREASINGLY ELEVATED BEHIND
THE FRONT THROUGH THE EVENING HOURS WITH THE SEVERE THREAT SLOWLY
DIMINISHING BEFORE PRECIPITATION SHIFTS EAST AFTER MIDNIGHT.

COOL/BREEZY CONDITIONS EXPECTED BEHIND FRONT INTO TUESDAY AS
SURFACE HIGH PRESSURE BUILDS INTO THE SOUTHERN PLAINS. COULD SEE A
FEW AREAS OF LIGHT FROST ACROSS FAR NORTHEAST OKLAHOMA/NORTHWEST
ARKANSAS BY WEDNESDAY MORNING. MUCH OF THE AREA WILL LIKELY
SEE A LIGHT FREEZE LATE WEDNESDAY NIGHT/THURSDAY MORNING AS
SURFACE HIGH MOVES OVER AREA WITH CLEAR SKIES/LIGHT WINDS. A
FREEZE WATCH WILL LIKELY BE REQUIRED FOR PORTIONS OF THE AREA WITH
LATER FORECAST ISSUANCE. ANOTHER FAST MOVING UPPER LEVEL WAVE
EMBEDDED IN NORTHWEST FLOW ALOFT WILL MOVE ACROSS ON SATURDAY
WITH THE CHANCE FOR SCATTERED SHOWERS/THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   44  65  39  61 /  80   0   0   0
FSM   52  65  39  60 / 100  20   0   0
MLC   47  65  39  64 /  80  10   0   0
BVO   42  65  36  60 /  70   0   0   0
FYV   45  59  34  53 / 100  20   0   0
BYV   44  59  35  53 / 100  30   0   0
MKO   42  64  38  61 /  90  10   0   0
MIO   42  64  35  56 /  90  10   0   0
F10   44  65  40  62 /  80  10   0   0
HHW   50  67  41  66 /  70  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, Oct 17, 4:29 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
529 PM CDT MON OCT 17 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
529 PM CDT MON OCT 17 2011

...STRONG COLD FRONT MOVING THROUGH THIS EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 6 PM.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A STRONG COLD FRONT HAS BEGUN TO PUSH SOUTHEAST ACROSS NORTHEAST
OKLAHOMA LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL
BECOME POSSIBLE THIS EVENING AND OVERNIGHT AS THE BOUNDARY
INTERACTS WITH LIMITED INSTABILITY AHEAD OF IT. SOME OF THE
THUNDERSTORM ACTIVITY WILL HAVE A LIMITED POTENTIAL TO BECOME
STRONG TO SEVERE ALONG AND AHEAD OF THE BOUNDARY...WITH HAIL AND
STRONG WINDS BEING THE MAIN THREATS. THIS LIMITED POTENTIAL SHOULD
DECREASE THROUGH THE LATE EVENING HOURS...WITH RAIN SHOWERS
REMAINING BEHIND THE COLD FRONT. AREAS RECEIVING WIDESPREAD
PRECIPITATION WILL HAVE A LIMITED RISK OF HEAVY RAIN WITH THE
POTENTIAL OF A FLASH FLOOD RISK. ALSO BEHIND THE COLD
FRONT...GUSTY NORTHERLY WINDS OF UP AROUND 30 MPH WILL BE CAPABLE
THROUGH THE OVERNIGHT HOURS.

BREEZY SOUTHERLY WINDS AHEAD OF THE COLD FRONT AND WARM AFTERNOON
TEMPERATURES HAVE CREATED LIMITED FIRE WEATHER DANGERS ACROSS
PORTIONS OF EASTERN OKLAHOMA. THESE CONDITIONS ARE EXPECTED TO
DECREASE THIS EVENING AND OVERNIGHT AS RELATIVE HUMIDITY VALUES
RECOVER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY AND WEDNESDAY...HIGH WIND POTENTIAL.
THURSDAY AND FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
GUSTY NORTHERLY WINDS AND COOLER TEMPERATURES ARE EXPECTED TO
CONTINUE ACROSS THE REGION TUESDAY AND WEDNESDAY. THESE WINDS
ALONG WITH DRIER AIR WILL CONTINUE AT LEAST A LIMITED FIRE
WEATHER POTENTIAL. CHANCES FOR THUNDERSTORMS LOOK TO RETURN TO THE
REGION FOR THE WEEKEND AS ANOTHER COLD FRONT APPROACHES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 17, 5:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT MON OCT 17 2011

OKZ064>066-071-180045-
CREEK OK-MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
642 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN CREEK AND OKMULGEE

IN SOUTHEAST OKLAHOMA
     NORTHWESTERN MCINTOSH

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 642 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
BEARDEN...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BEARDEN...
BOLEY...CASTLE...OKEMAH...WELTY...CLEARVIEW...WELEETKA...PHAROAH...
OKFUSKEE...WILSON...HENRYETTA...OKMULGEE STATE PARK...DEWAR...
SCHULTER...BALD HILL...PRESTON...MORRIS...GRAYSON...HOFFMAN AND
OKMULGEE.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3564 9663 3577 9577 3536 9572 3528 9599
      3528 9643 3529 9645 3545 9645 3545 9648
      3543 9649 3545 9655 3540 9653 3539 9654
      3540 9658 3540 9663
TIME...MOT...LOC 2342Z 242DEG 24KT 3527 9637
Special weather statement, Oct 17, 5:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
659 PM CDT MON OCT 17 2011

ARZ001-OKZ063-180045-
BENTON AR-DELAWARE OK-
659 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN BENTON

IN NORTHEAST OKLAHOMA
     SOUTHERN DELAWARE

AT 700 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEACH...MOVING
EAST AT 35 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KANSAS...
JAY...COLCORD...WEST SILOAM SPRINGS...SILOAM SPRINGS...MAYSVILLE...
GENTRY...DECATUR...SPRINGTOWN AND GRAVETTE.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3651 9461 3650 9436 3617 9440 3616 9501
      3636 9500 3655 9461
TIME...MOT...LOC 0000Z 248DEG 30KT 3623 9485
Special weather statement, Oct 17, 6:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
719 PM CDT MON OCT 17 2011

OKZ054-060-064-180100-
CREEK OK-OSAGE OK-TULSA OK-
719 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN CREEK...SOUTHEASTERN OSAGE AND WESTERN TULSA

AT 719 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
SHAMROCK...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MANNFORD...KELLYVILLE...KEYSTONE STATE PARK...SAPULPA...KIEFER AND
SAND SPRINGS.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3623 9604 3591 9603 3580 9660 3587 9663
      3607 9662
TIME...MOT...LOC 0019Z 252DEG 29KT 3591 9653

The radar

The Tulsa radar (KINX), 83 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Creek

When
October 17, 6:30 PM CST
Where
Creek County, Bristow
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
35.830, -96.380

Hail, Osage

When
October 17, 7:00 PM CST to 7:06 PM CST
Where
Osage County, 1 mi SW of Skiatook
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.360, -96.013

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341878, 341880.